UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 58

of 'Taxane-induced pulmonary toxicity'

58
TI
A commentary on interstitial pneumonitis induced by docetaxel: clinical cases and systematic review of the literature.
AU
Genestreti G, Di Battista M, Trisolini R, DenicolòF, Valli M, Lazzari-Agli LA, Dalpiaz G, De Biase D, Bartolotti M, Cavallo G, Brandes AA
SO
Tumori. 2015;101(3):e92. Epub 2015 Jun 25.
 
BACKGROUND: Pulmonary toxicity is a well-known complication observed with several anticancer drugs. Docetaxel, a taxane chemotherapy drug widely used in the treatment of many types of solid tumors including non-small cell lung cancer (NSCLC), rarely causes infiltrative pneumonitis. The exact mechanism by which docetaxel develops this side effect is not well understood; probably it is produced by type I and IV hypersensitivity responses. Here we describe 2 cases of infiltrative pneumonitis induced by docetaxel as second-line chemotherapy in advanced NSCLC.
MATERIALS AND METHODS: Two patients with advanced NSCLC were treated with weekly docetaxel as second-line chemotherapy. After 3 courses of chemotherapy, restaging computed tomography (CT) of the chest revealed bilateral diffuse ground-glass opacities with a peribronchial distribution possibly indicative of hypersensitivity pneumonitis. No evidence of pulmonary embolus or pleural effusion was found. Fiberoptic bronchoscopy showed normal bronchi without lymphangitis; biopsies showed interstitial fibrosis without tumor cells. Bronchial tissue laboratory tests for fungi or bacilli were negative. No malignant cells were found at bronchoalveolar lavage. The patients were given high-dose corticosteroid therapy with prednisone 0.7 mg per kilogram per day.
RESULTS: After 1 month of therapy, contrast-enhanced chest CT showed complete disappearance of the pulmonary changes in both patients. Spirometry and blood gas analysis revealed complete recovery of pulmonary function. The patients continued their oncological follow-up program.
CONCLUSIONS: Pulmonary injury is a rare adverse event during docetaxel chemotherapy. Prompt treatment with high-dose corticosteroids is needed to avoid worsening of respiratory performance.
AD
1 Department of Clinical Oncology, AUSL Bologna, Bologna - Italy.
PMID